Help/advice please: Hello everyone I haven't posted... - PMRGCAuk

PMRGCAuk
11,265 members20,512 posts

Help/advice please

Kyrenia
Kyrenia

Hello everyone

I haven't posted for a while and hope I do it correctly. I was diagnosed in Dec 17 with GCA/PMR. I started on 40 mg now on 15mg, struggling but coping. I am struggling with weight gain, over a stone, even though I am trying to cut out carbs as suggested. Also my skin is in a dreadful state. I only need to slightly tap my legs or arms and the skin rips like paper, bleeds and then red marks appear. They look dreadful. I am so fed up can't wear my normal clothes because I'm too fat and my legs and arms look awful. I have lost my confidence and have constant shakes. I am hoping that you very knowledgeable people may have some hints/ tips or any ideas that may help. I have had to give up work because of fatigue. When will this awful journey end. ????

Many thanks

13 Replies
oldestnewest

I'm sending you A virtual hug as I can't offer you any advice as am struggling myself at the moment , just remember we are all here for you cx

I have the same problem with my skin. I think I am becoming thick skinned, metaphorically not actually, and think that is everyone else’s problem not mine. I go swimming looking like I have been in a fight!

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi Kyrenia,

Sorry you’re in a bad place and the moment, but I think a lot are feeling pretty rubbish in the prolonged hot weather. Lovely if you enjoy it, but too much when you’re not feeling too brilliant in the first place.

Your weight will go, so please don’t get despondent about that, it’s usually only fairly short term, but upsetting at the time I know.

As for your skin, moisturise as much as you can with a simple cream; DoubleBase Emollient Gel is one that is highly recommended on here. Available from pharmacies, health food shops, maybe some larger supermarkets. You may be able to get it on prescription if your GP is so inclined! But anything to feed the skin in it’s troubled state at the moment.

If you can, get a couple of cheapish cotton long sleeved tops and trousers, good for covering arms and keeping cool. And very trendy this weather!

Use Arnica cream on bruises. Keep out of the direct sun.

Believe me things will and do get better. Been there, done it, got the TShirt - and the battered arms to prove it.

Take care 🌷

I only have PMR but I put on a lot of weight and found I couldn't lose any until I got down to 12mg. I've still got a way to go but feel better for it.

My skin so far is OK but my father was on pred for years and his skin became very papery. He found double base cream helped but did not cure.

Remember we are all different but I find fatigue a real problem in this heat it's probably not helping you either.

How long.... your guess is as good as mine I'm afraid, and this not knowing can be depressing. I find when I feel down this forum and the friendly supportive people a great help.

All best wishes to you.

PMRpro
PMRproAmbassador

Unfortunately, "trying to cut carbs" may mean that you are still eating more carbs than will allow you to lose weight - it really doesn't take much at all compared with a normal diet. But it will go eventually.

For the moment - hold on to the fact the pred has saved your sight. Because whatever the side effects of pred none is as bad as the ulitmate side effect of GCA which is permanent loss of vision.

As piglette said, you do get more gung-ho with not caring about what others think..I go swimming in the sea early morning or late afternoon mainly because the beach is so damn crowded otherwise and you get bawled at by the lifeguards if you drift an inch out of the flagged area! I'm the same, battered and bruised legs and arms, fed up with having to carry plasters everywhere to staunch the rivulets of blood!! Only takes the slightest little poke with a twig and off we go again.... Doublebase and Arnica, as DL says, is the best we can do. And Vanish!

As for weight loss I'm just recovering from a 3-week bout of IBSc living on clear soups mostly and am now a stone lighter at 9.5 stone haven't been there for rather a lot of years. That's a drastic way to get the lbs down and NOT recommended; I was cutting carbs before that, and lost weight, you do have to be rather strict with yourself and keep the goal in mind.. but it is worth it. Pred weight loves spreading itself generously around, it will go as you decrease but it's a *expletive deleted* confidence-buster. Very few of us looked a pretty sight at high doses but it DOES GET BETTER! Can really sympathise with you - all the best, keep us posted :-)

Every sympathy, think it’s all been said I just wanted to send a big virtual hug. Best wishes. 💐

If it’s any consolation I didn’t put on any weight because I was rigid about cutting out carbs. However, my face was still like a football which probably looked silly on top of a skinny body. It is a rare person who escapes that.

🤗 🤗

Hidden
Hidden

Hello Kyrenia

Dorset Lady has pretty much said it all, moisture, long sleeves & pants to help prevent any accidental scratches.

I know exactly how you feel, l can remember when l felt like that, I’m still holding too much weight but my face is more normal now.

If you do go out, have a look at everyone else, out n about in the most inappropriate clothes, dressed for the beach rather than shopping in town & they don’t seem to have any concerns as to how they look.

But for ‘Us’ who’ve only recently acquired this extra weight & easily damaged skin its life changing as you’re not ‘You’ anymore!

If you don’t feel like going to the shops, order some pants & tops online to try on at home. I’m sure it’ll help.

Take Care

Mrs N xx

Hidden
Hidden

Ohhhhh Kyrenia, I am so sorry you are in this state! I can definitely relate to what you have written and actually, I could have written that post myself! It is all very familiar!!!!

I too have PMR & GCA and was diagnosed in November 2017. I was put on 40mg of Pred, went up to 60, tapered back to 40 (thought I would die!) increased to 80, tapered to 30 and as of this week I am back at 40!!!! It's a freakin roller coaster!!!!!

My skin is also dry, bruised and has cuts everywhere! Even though we are in a beautiful summer here in the UK, I wear long sleeve tops and long trousers! I hate the big blood red bruises and cuts all over me!

Please don't be discouraged. This too shall pass. You have tapered down awfully fast and I'm so surprised you have not mentioned being in pain or having to deal with the many physical side effects of tapering down off Pred... thank goodness for that! Unfortunately you and I may be on this road for quite some time... we have to learn to deal with it (which is easier said than done!) I wish you the best and hope you continue to taper successfully... Best of luck to you. Melissa

It's a miserable time, totally sympathies, I think all of us GCA sufferers have experienced the same. I have given up wearing short sleeves, skirts and dresses for now, just wear trousers and slightly looser tops to hide the bruises and bulges! As for the weight one has to try and be very self disciplined over diet, not easy as I am always hungry plus sitting around at home much more as no energy to go out, eating almost becomes the main occupation, boring but lots of fruit and veg. The day I come off pred I am going to go and have coffee and a sugary jam doughnut (my favourite) to celebrate!! When you get lower on the pred the shakes will go, I think mine went at about 12mg, but don't rush your tapering, you have already come down very fast.

Good luck.

Hi Kyrenia

Just want to let you know that you have a lot of support and good advice on the site. So sorry to hear what you are going through. A lot of good advice have been given but just wanted to say that you are never alone.

You will get throught the bad times with the help of your pmr friends.

You may also like...